Maryland, 2023

Tornado and Hail in Maryland, April 1, 2023

April 1, 2023 · NWS LWX · 17 events in 5 counties and zones

A line of thunderstorms developed along a strong cold front near and east of I-95 from northeastern to southern Maryland. An embedded supercell spawned an EF-1 tornado over Cecil County, and there were numerous instances of wind damage as a result of straight-line winds of up to around 70 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of thunderstorms developed along a strong cold front near and east of I-95 from northeastern to southern Maryland. An embedded supercell spawned an EF-1 tornado over Cecil County, and there were numerous instances of wind damage as a result of straight-line winds of up to around 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 1, 1:29 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 1, 1:29 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
229 PM EDT Sat Apr 1 2023

.SYNOPSIS...
A strong cold front will cross the region this evening, bringing
high winds to the area, with additional showers and a few storms.
High pressure builds into the region Sunday into Monday. Another
frontal system will affect the region Tuesday through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clearer, dry conditions and lighter winds are in place across
the area early this afternoon. However, this will be short lived
as the main cold front moves into the area mid to late this
afternoon. Daytime heating has brought temperatures up to the
70s, which will help to mix down the stronger winds aloft as the
main front arrives. Winds gradually pick over the next couple
of hours, then a quick, noticeable increase should take place
late this afternoon and continue into tonight. Time wise, the
strongest winds are most likely between 5PM to 10PM. Peak wind
gusts in the mountains could reach up to 65mph, and up to
55-60mph in the lower elevations. These winds will result in
wind damage to trees, power lines, weak structures, and loose
outdoor items.

There is also going to be a convective element to this front, as a
line of showers and a some thunderstorms move through the area from
mid afternoon to early evening. A few strong to severe thunderstorms
are possible in northeast MD where instability (MLCAPE around 1000
J/kg), steep lapse rates, and forcing for ascent area maximized.
Damaging wind gusts and hail up to quarter-size will be the main
threats.

Cold air advection tonight will drop lows below freezing in the
Alleghenies, in the mid 30s west of the Blue Ridge, and upper 30s to
low 40s east to the bay. Upslope snow showers in wake of the cold
front will result in around half an inch of snow accumulation along
and west of the Alleghenies.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure builds in from the Great Lakes on Sunday, and the
tight pressure gradient maintains breezy northwest winds gusting up
to 30-35 mph to start the day, then gradually decrease by the late
afternoon/early evening. Abundant sunshine will accompany high
temperatures in the 50s to low 60s, with 40s across the mountains.
High pressure eventually moves overhead by Sunday night leading to a
chilly night. Further, this also carries a risk for frost
development east of the Alleghenies where the growing season has
commenced. Since dew points are expected to be in the 20s, there is
some potential for a freeze, as well.

After a chilly start to the day, the new work week brings a very
warm start to the area. High pressure exits offshore while a warm
front lifts northward through the Mid-Atlantic on Monday morning.
Breezy southerly winds overspread the region accompanied by mostly
sunny skies. High temperatures top out in the mid 60s to low 70s
with any precipitation chances confined to western Maryland by later
in the evening. The warm advection regime raises overnight lows back
to the mild side of the spectrum. Presently, the forecast calls for
lows in the mid 40s to low 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
On Tuesday, a shortwave to our north will push a weak cold front
south where it will likely stall along the PA/MD border. With
increased moisture (PWATS near an inch), rain showers and increased
cloud cover are possible but POPs remain lower due to limited
forcing. The majority of precipitation on Tuesday will be confined
to the northern portions of the area where the cold front is
located. Temperatures on Tuesday will be in the 70s to low 80s for
most due to southerly flow with those at higher elevations staying
in the 60s.

By Wednesday, a potent upper level trough located over the western
CONUS will pivot eastward pushing a strong cold front towards the
area. Southerly flow along with an approaching upper level trough
pushing a warm front through the area will result in warm conditions
on Wednesday. High temperatures will be in the 70s and 80s again
with rain showers possible throughout the day. The aforementioned
trough will push the cold front through the area on Thursday
continuing increased rain chances. Cooler temperatures are expected
on Thursday in the wake of the cold front. High pressure is expected
on Friday in the wake of the cold front.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions have returned early this afternoon, along with a
decrease in winds. However, by 19-20Z southwest winds are expected
to increase across the area. The strongest wind gusts up to 50KT are
expected from late afternoon to evening, between 22Z to 02Z, with
winds veering west then northwest late this evening. Isolated to
scattered showers are possible at most terminals, but there likely
won't be any VIS/CIG restrictions.

Breezy northwest winds continue into Sunday, then winds diminish
late Sunday afternoon as high pressure builds overhead. VFR
conditions are expected into Monday with breezy south winds.

Sub-VFR conditions are possible both Tuesday and Wednesday during
precipitation. Outside of precipitation, VFR conditions are
expected.

&&

.MARINE...
Hazardous to dangerous marine conditions are expected to develop
this afternoon and evening as a strong cold front pushes through the
area. Relatively light winds early this afternoon will quickly
become gales by late afternoon and persist into tonight as winds
gust up to 40KT. Storm-force winds are likely across the norther and
central Chesapeake Bay and Tidal Potomac north of Cobb Island, MD.

Winds decrease below Gale force by late Sunday morning, though sub-
SCA winds continue into Sunday afternoon. Improved conditions Sunday
night, then sub-SCA conditions possible again Monday afternoon.

Southerly winds on Tuesday will likely be right at or below SCA
criteria. Winds remain out of the south on Wednesday and will likely
be SCA criteria.

&&

.FIRE WEATHER...
Through late afternoon, expect a brief period of breezy southwest
winds to coincide with RH values between 15-20pct, especially west
of I-95. 10-hour fuel moisture are somewhat questionable at this
point. However, if a fire were to start, the robust wind fields with
gusts up to 45 to 55 mph would easily lead to some fire spread.
While Sunday brings another day of low relative humidity, winds
gradually decrease in strength as pressure gradients weaken.

&&

.TIDES/COASTAL FLOODING...
Increased anomalies are expected to bring sensitive locations to
action stage today. Minor coastal flooding is not expected at this
time. Water levels drop off rapidly tonight as the wind shifts
behind a cold front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning until 1 AM EDT Sunday for DCZ001.
MD...High Wind Warning until 1 AM EDT Sunday for MDZ004>006-008-011-
     013-014-016-018-503>508.
     High Wind Warning until 2 AM EDT Sunday for MDZ001-003-501-502.
     Wind Advisory until midnight EDT tonight for MDZ017.
VA...High Wind Warning until 1 AM EDT Sunday for VAZ040-053>055-501-
     502-505-506-526-527.
     High Wind Warning until 2 AM EDT Sunday for VAZ025>031-503-504-
     507-508.
     Wind Advisory until midnight EDT tonight for VAZ036>039-050-
     051-056-057.
WV...High Wind Warning until 2 AM EDT Sunday for WVZ050>053-055-
     501>506.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ530>533-535-
     536-538>542.
     Gale Warning from 1 AM to 6 AM EDT Sunday for ANZ530>533-535-
     536-538>542.
     Storm Warning from 6 PM this evening to 1 AM EDT Sunday for
     ANZ530>533-535-536-538>542.
     Gale Warning until 6 AM EDT Sunday for ANZ534-537-543.

&&

SYNOPSIS...KRR
NEAR TERM...KRR
SHORT TERM...BRO/KRR
LONG TERM...AVS
AVIATION...AVS/KRR
MARINE...AVS/KRR
FIRE WEATHER...KRR
TIDES/COASTAL FLOODING...KRR
Hazardous weather outlook, Apr 1, 3:33 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
433 PM EDT Sat Apr 1 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
433 PM EDT Sat Apr 1 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A High Wind Warning is in effect for the Washington and Baltimore
Metropolitan areas as well as northeastern Maryland and portions
of southern Maryland through this evening. High winds will lead
to instances of downed trees and power outages.

A Wind Advisory is in effect for southern Maryland and the
Virginia Piedmont through this evening. Isolated instances of
wind damage are possible.

A Gale Warning is in effect for the waters until 6 PM.

A Storm Warning is in effect for the northern Chesapeake Bay from
north of Pooles Island to Drum Point and for the Tidal Potomac
River from Key Bridge to Cobb Island from 6 PM this evening until
2 AM. A Gale Warning is in effect for the rest of the waters
tonight.

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter-size are possible in northeast
Maryland this evening. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gale conditions are possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage or peak wind gusts to the National
Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
433 PM EDT Sat Apr 1 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A High Wind Warning is in effect for all locations along and west
of the Blue Ridge Mountains as well as western Maryland west of
the Catoctin Mountains through tonight. A High Wind Warning is
also in effect for most of northern and central Maryland as well
as northern Virginia through this evening. High winds will lead
to instances of downed trees and power outages.

Elsewhere, A Wind Advisory is in effect through this evening.
Isolated instances of wind damage are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage or peak wind gusts to the National
Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-021000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
433 PM EDT Sat Apr 1 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A High Wind Warning is in effect through tonight. High winds will
lead to instances of downed trees and power outages.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage or peak wind gusts to the National
Weather Service.

In the hours before

Local storm report, Apr 1, 4:13 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT SAT APR 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 5 SSW BISMARCK          39.15N  79.29W
04/01/2023  M62 MPH          GRANT              WV   MESONET

&&

EVENT NUMBER LWX2300784

CPB
Local storm report, Apr 1, 4:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT SAT APR 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 ESE LAKE SHORE        39.09N  76.47W
04/01/2023  M0.75 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2300785

ADM
Local storm report, Apr 1, 4:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
548 PM EDT SAT APR 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG DICKERSON               39.22N  77.42W
04/01/2023                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            TREE DOWN ON POWERLINES NEAR THE INTERSECTION OF
            SELLMAN ROAD AND BIG WOODS ROAD

&&

EVENT NUMBER LWX2300786

ADM
Local storm report, Apr 1, 5:04 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT SAT APR 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 WNW BENTLEY SPRINGS   39.69N  76.73W
04/01/2023  M0.75 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2300787

ADM
Local storm report, Apr 1, 5:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 PM EDT SAT APR 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NNW BENTLEY SPRINGS   39.71N  76.68W
04/01/2023  M0.88 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2300788

CPB
Local storm report, Apr 1, 5:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SAT APR 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     NON-TSTM WND GST RINGGOLD                39.71N  77.57W
04/01/2023  M58 MPH          WASHINGTON         MD   DEPT OF HIGHWAYS

&&

EVENT NUMBER LWX2300789

CPB

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Harford

When
April 1, 5:20 PM EST
Where
Harford County, 0.14 mi E of Street
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
39.670, -76.377

Trees blew down onto a vehicle and there was minor structural damage to a roof top in Street.

Hail, Baltimore

When
April 1, 5:20 PM EST
Where
Baltimore County, 0.51 mi E of Jacksonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -76.560

Quarter size hail was reported in Jacksonville.

Thunderstorm Wind, Cecil

When
April 1, 5:30 PM EST
Where
Cecil County, 0.49 mi ESE of Rising Sun
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.698, -76.061

There were several calls for trees blown down in the Rising Sun area.

Thunderstorm Wind, Cecil

When
April 1, 5:32 PM EST
Where
Cecil County, 0.59 mi W of Woodlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.630, -76.081

There were several calls for trees and power lines blown down around Woodlawn, including on Principio Road, Jackson Park Road, and Liberty Grove Road.

Tornado, Cecil

When
April 1, 5:34 PM EST to 5:41 PM EST
Where
Cecil County, 1.59 mi W of Calvert to 0.87 mi NW of Pleasant Hill
Rating
EF1
Path length
5.49 mi
Path width
125 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.700, -76.010

A severe thunderstorm produced an EF1 tornado just east of Rising Sun, MD in Cecil County Saturday evening April 1 2023 between 6:34 PM and 6:41 PM EDT. The severe thunderstorm formed as a result of a multi-cell cluster of thunderstorms that formed ahead of a cold front passage late Saturday afternoon. As the cell moved east of Rising Sun, it began to show signs of rotation.

The tornado touched down in Plumpton Park Zoo, downing a few dozen trees. It then |proceeded to near the village of Calvert, just east of Chandlee Road and its intersection with Telegraph Road/MD-273 where three wooden power poles were snapped. The tornado continued to move east along Telegraph Road and caused uprooted and snapped hardwood and softwood trees near Rosebank United Methodist Church. The tornado then moved to the southeast and resulted in extensive tree and minor structural damage in the vicinity of Calvert Regional Park, Cecil Arena, and Rising Sun High School. Over 100 trees were damaged in this area with numerous softwood and hardwood trees being uprooted and snapped. The area was littered with small tree debris. Damage to fencing was observed along with shingles being removed, soffit, fascia, and siding damaged, and other minor structural damage to homes and businesses. At the Calvert Regional Park, portable toilets were broken into several smaller parts and moved more than 300 yards into fields to the north of the storm's track. Also, off North East Road, a wooden power pole was snapped along with several trees downed and a sign blown off the Cecil Arena. The tornado moved further east toward Dr. Miller Road where a small barn collapsed and was moved approximately 50 yards into a field as a result. Additional softwood and hardwood trees were uprooted and snapped along Blue Ball Road with two sheds being moved approximately 100|yards into a field. As the tornado moved to the northeast and began to occlude, additional hardwood and softwood trees were uprooted and snapped between Blue Ball Road and Telegraph Road.

The Federal Aviation Administration's Terminal Doppler Weather Radar in Pennsauken Township, NJ depicted a tight velocity couplet that corresponded to the path of the damage described above.

Additional scattered tree damage in northern Cecil County, MD was determined to be caused by straight-line winds.

Hail, Cecil

When
April 1, 5:34 PM EST
Where
Cecil County, 1.59 mi W of Calvert
Measured
1.75 in hail
Reported by
Public
Coordinates
39.700, -76.010

Hail up to golf ball size was reported in Plumpton Park Zoo.

Thunderstorm Wind, Cecil

When
April 1, 5:35 PM EST
Where
Cecil County, 0.05 mi SW of Aikin
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.569, -76.070

There were numerous calls for trees and power lines blown down along roadways north and east of Perryville, including on MD-222 Perryville Road, Jackson Station Road, Saint Marks Church Road, and Tiller Farm Lane.

Hail, Cecil

When
April 1, 5:35 PM EST
Where
Cecil County, 1.21 mi WSW of Sylmar
Measured
1.5 in hail
Reported by
Public
Coordinates
39.711, -76.050

Ping pong ball size hail was reported just northeast of Rising Sun.

Thunderstorm Wind, Harford

When
April 1, 5:36 PM EST
Where
Harford County, 1.01 mi WNW of Swan Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.527, -76.147

Trees blew down between Aberdeen and Havre de Grace, including one onto a house on Locust Street.

Hail, Harford

When
April 1, 5:39 PM EST
Where
Harford County, 0.88 mi SE of Havre de Grace
Measured
1.5 in hail
Reported by
Public
Coordinates
39.540, -76.090

Ping pong ball size hail was reported in Havre de Grace.

Thunderstorm Wind, Cecil

When
April 1, 5:40 PM EST
Where
Cecil County, 1.29 mi WNW of Eder
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.630, -75.920

There were several calls for trees blown down onto roadways north of North East, including near the intersections of Stevenson Road and Mechanics Valley Road, and in the 300 block of Red Toad Road.

Thunderstorm Wind, Cecil

When
April 1, 5:43 PM EST
Where
Cecil County, 0.69 mi SSW of Childs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.641, -75.884

Multiple trees blew down along MD-213 Singerly Road.

Thunderstorm Wind, Cecil

When
April 1, 5:45 PM EST
Where
Cecil County, 0.75 mi WSW of Bacon Hill
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.597, -75.914

A wind gust of 62 knots (71 MPH) was measured by a mesonet at the North East Landfill (DE052).

Thunderstorm Wind, Calvert

When
April 1, 6:43 PM EST
Where
Calvert County, 0.92 mi NW of Appeal
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
38.379, -76.462

Multiple trees blew down on the south side of Lusby.

Thunderstorm Wind, St. Mary'S

When
April 1, 6:50 PM EST
Where
St. Mary'S County, 0.76 mi W of Patuxent River
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.279, -76.414

A wind gust of 61 knots (70 MPH) was measured by the ASOS at Patuxent River Naval Air Station (KNHK).

Hail, St. Mary'S

When
April 1, 6:53 PM EST
Where
St. Mary'S County, 0.89 mi SW of California
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.290, -76.510

Quarter size hail was reported in California.

Thunderstorm Wind, St. Mary'S

When
April 1, 7:07 PM EST
Where
St. Mary'S County, 0.08 mi S of Beachville
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.149, -76.420

A wind gust of 55 knots (63 MPH) was measured by the ASOS at Webster Field/Saint Inigoes (KNUI).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyThe tornado archive for Maryland, 2023Warnings in Maryland, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080717, 1080718, 1080719, 1080720, 1080800, 1080803, 1080722, 1080724, 1080805, 1080806, 1080807, 1080808, 1080809, 1080810, 1080811, 1080812, 1080813.